Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 63, NWS Louisville, KY

May 27, 2004Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 27, 2004, 5:31 PM EST for Orange County, Indiana. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2004, 5:31 PM EST (22:31 UTC)
Expired
May 27, 2004, 6:30 PM EST
In force
59 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Orange County, IN

The radar

The Louisville radar (KLVX), 93 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:47 PM ESTTSTM WND DMG10 Nw Paoli, INNUMEROUS TREES REPORTED DOWN BY PUBLIC.
May 27, 5:55 PM ESTTSTM WND DMGPaoli, INTREES AND POWER LINES DOWN IN THE CITY.
May 27, 6:10 PM ESTTSTM WND DMGChambersburg, INNUMEROUS TREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:00 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WUUS53 KLMK 272231
SVRLMK
INC117-272330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
530 PM EST THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 630 PM EST

* AT 528 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROLAND...OR ABOUT 54 MILES EAST OF LAWRENCEVILLE...AND MOVING EAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PROSPECT AND WEST BADEN SPRINGS BY 535 PM EST
  ORANGEVILLE AND ABYDEL BY 540 PM EST
  PAOLI BY 545 PM EST
  ORLEANS AND SYRIA BY 550 PM EST
  LEIPSIC AND BROMER BY 555 PM EST

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO COULD DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THE NORTHERN HALF OF ORANGE COUNTY IS MOST LIKELY TO SEE SEVERE 
THUNDERSTORM ACTIVITY THROUGH 630 PM EST. 

LAT...LON 3869 8682 3852 8680 3851 8631 3869 8632

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:40 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, May 27, 2:40 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT THU MAY 27 2004

.SHORT TERM...(TONIGHT THROUGH SUNDAY)

MORNING CLOUDS HAVE DISSIPATED WITH CU DEVELOPING AS TEMPERATURES
WARM INTO THE 80S. WITH DEW POINTS HIGH AND SURFACE BASED LI/S MINUS
6 TO MINUS 9 ACROSS FA EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE
AREA DURING THE LATE AFTERNOON. CONVECTION HAS ALREADY DEVELOP TO
THE NORTH ACROSS CENTRAL INDIANA WHERE SEVERE THUNDERSTORM WATCH IS
IN EFFECT.

EXPECT ANOTHER ROUND OF STORNG THUNDERSTORMS THIS EVENING AND
OVERNIGHT. WITH GROUND SATURATED FROM PAST SEVERAL DAYS RAINS AND
MORE HEAVY RAIN EXPECTED TONIGHT, WILL KEEP FLOOD WATCH IN EFFECT
THROUGH 4 AM FRIDAY MORNING.

FRONT WILL PUSH SLOWLY SOUTH OVERNIGHT AS HIGH PRESSURE DROPS SOUTH
INTO THE UPPER GREAT LAKES WITH PRECIPITATION SLOWLY ENDING FROM
NORTH TO SOUTH.

WILL FOLLOW BLEND OF GFS AND ETA FOR THE SHORT TERM. HOWEVER WILL
LEAVE SHOWERS IN ON FRIDAY A LITTLE LONGER THAN PREVIOUS FORECAST.
BY FRIDAY NIGHT SHOWERS SHOULD HAVE ENDING ACROSS THE STATE WITH
DRIER AIR SPREADING OVER THE FA FOR SATURDAY. FRONT WILL START
MOVING BACK NORTH AS A WARM FRONT SATURDAY NIGHT AND SUNDAY. AS DEW
POINTS RISE AND AIR BECOMES MORE UNSTABLE...SHOWERS AND
THUNDERSTORMS WILL REDEVELOP OVER THE STATE SATURDAY NIGHT WITH
THUNDERSTORMS CONTINUING SUNDAY INTO THE EXTENDED PERIOD.

USED A BLEND OF GFS AND ETA MOS FOR SHORT TERM.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)

EAST TO WEST NEARLY STATIONARY FRONTAL BOUNDARY WILL PERSIST OVER
THE LOWER OHIO VALLEY INTO MONDAY. TROF MOVES THROUGH THE REGION ON
MONDAY PROVIDING FOR MORE SHOWERS AND THUNDERSTORMS. DRYING FOR THE
REST OF THE EXTENDED WITH BROAD UPPER TROF...EXPECT SEASONAL
TEMPERATURES.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.

&&

SCHOLZ/PYE
Hazardous weather outlook, May 27, 4:30 PM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
530 PM EDT THU MAY 27 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
530 PM EDT (430 PM CDT) THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

VERY MOIST AND MODERATELY UNSTABLE AIR WILL ONCE AGAIN PROVIDE THE
NEEDED CONDITIONS FOR PERIODS OF SCATTERED TO NUMEROUS THUNDERSTORMS
TONIGHT. PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE
A FLOOD WATCH CONTINUES TO BE POSTED. IN ADDITION, SOME
THUNDERSTORMS COULD BE SEVERE. THE PRIMARY THREATS WILL BE DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE AREA INTO THE
UPCOMING WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS.
A SLIGHT RISK OF SEVERE STORMS IS FORECAST FOR EXTREME SOUTHERN
KENTUCKY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE REQUIRED TO RELAY
REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE. REPORT EXAMPLES INCLUDE DOWNED TREES OR
STRUCTURAL DAMAGE DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND
FLOODING THAT IS BLOCKING ROADWAYS.

In the hours before

Local storm report, May 27, 12:31 PM EST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
131 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 AM     TSTM WND DMG     11 NE SALEM             38.72N 85.95W
05/27/2004                   WASHINGTON         IN   TRAINED SPOTTER

            NUMEROUS TREES DOWN ALONG HIGHWAY NEAR LITTLE YORK.

&&

WAIDLEY
Local storm report, May 27, 12:32 PM EST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
132 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0358 AM     TSTM WND DMG     NEW ALBANY              38.30N 85.83W
05/27/2004                   FLOYD              IN   LAW ENFORCEMENT

            REPORTS OF WINDOWS IN BUSINESSES BEING BLOWN OUT BY HIGH
            WINDS.

0640 AM     TSTM WND DMG     11 NE SALEM             38.72N 85.95W
05/27/2004                   WASHINGTON         IN   TRAINED SPOTTER

            NUMEROUS TREES DOWN ALONG HIGHWAY NEAR LITTLE YORK.

0645 AM     TSTM WND DMG     MADISON                 38.76N 85.38W
05/27/2004                   JEFFERSON          IN   NEWSPAPER

            BARN IN MADISON DESTROYED. RELAYED BY MADISON COURIER.

&&

WAIDLEY
Local storm report, May 27, 1:35 PM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
235 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     1 S GREENSBURG          37.24N 85.50W
05/27/2004                   GREEN              KY   NWS STORM SURVEY

            A SHINGLE ROOF WAS BLOWN OFF A WAREHOUSE. A PORTION OF A
            SHEET METAL WALL WAS BLOWN OUT ON ANOTHER WAREHOUSE. PART
            OF THE ROOF WAS BLOWN OFF A GAS STATION. A FEW WAREHOUSE
            DOORS WERE BLOWN IN. SEVERAL LARGE TREES WERE DOWNED.

&&

MRC
Local storm report, May 27, 4:46 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
546 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0358 AM     TSTM WND DMG     FLOYDS KNOBS            38.32N 85.87W
05/27/2004                   FLOYD              IN   NWS EMPLOYEE

            MATURE TREE UPROOTED AND THROWN 15-20 FT BY SUSPECTED
            MICROBURST WINDS.

&&

JB
Special weather statement, May 27, 5:20 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
620 PM EDT THU MAY 27 2004

INZ076>078-083-280000-
DUBOIS IN-ORANGE IN-SCOTT IN-WASHINGTON IN-
INCLUDING THE CITY OF...JASPER
520 PM EST THU MAY 27 2004

...INTENSE THUNDERSTORMS MOVING ACROSS SOUTHERN INDIANA THIS
EVENING...

AT 525 PM EST, WEATHER SERVICE RADAR INDICATED CLUSTERS OF STRONG
STORMS FROM JASPER INDIANA TO SALEM INDIANA...AND FURTHER NORTH.
INTENSE CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS ACTIVITY.

THE STORMS WILL CONTINUE TO MOVE ALONG TO THE NORTHEAST AROUND 30
MPH. NEAR THESE STORMS STRONG WINDS TO 50 MPH...SMALL HAIL...AND
TORRENTIAL DOWNPOURS. A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 8
PM EST FOR THE AREA...ALONG WITH A FLOOD WATCH UNTIL EARLY FRIDAY
MORNING.

JB
Special weather statement, May 27, 5:20 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
620 PM EDT THU MAY 27 2004

INZ076>078-083-280000-
DUBOIS IN-ORANGE IN-SCOTT IN-WASHINGTON IN-
INCLUDING THE CITY OF...JASPER
520 PM EST THU MAY 27 2004

...INTENSE THUNDERSTORMS MOVING ACROSS SOUTHERN INDIANA THIS
EVENING...

AT 525 PM EST, WEATHER SERVICE RADAR INDICATED CLUSTERS OF STRONG
STORMS FROM JASPER INDIANA TO SALEM INDIANA...AND FURTHER NORTH.
INTENSE CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS ACTIVITY.

THE STORMS WILL CONTINUE TO MOVE ALONG TO THE NORTHEAST AROUND 30
MPH. NEAR THESE STORMS...EXPECT STRONG WINDS TO 50 MPH...SMALL
HAIL...AND TORRENTIAL DOWNPOURS. A SEVERE THUNDERSTORM WATCH
CONTINUES UNTIL 8 PM EST FOR THE AREA...ALONG WITH A FLOOD WATCH
UNTIL EARLY FRIDAY MORNING.

JB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:13 PM ESTSevere Thunderstorm WarningLMKDubois32 min
May 26, 7:30 PM ESTSevere Thunderstorm WarningLMKCrawford30 min
May 26, 7:57 PM ESTSevere Thunderstorm WarningLMKHarrison33 min
May 26, 8:06 PM ESTSevere Thunderstorm WarningLMKFloyd24 min
May 27, 2:40 AM ESTSevere Thunderstorm WarningLMKFloyd, Harrison35 min
May 27, 3:06 AM ESTSevere Thunderstorm WarningLMKClark39 min
May 27, 5:19 AM ESTSevere Thunderstorm WarningLMKWashington41 min
May 27, 5:27 AM ESTSevere Thunderstorm WarningLMKJefferson33 min
May 27, 6:16 AM ESTSevere Thunderstorm WarningLMKClark44 min
May 27, 6:14 PM ESTSevere Thunderstorm WarningLMKWashington46 min
May 27, 6:20 PM ESTTornado WarningLMKWashington40 min
May 27, 6:40 PM ESTFlash Flood WarningLMKWashington65 min
May 27, 6:40 PM ESTTornado WarningLMKClark50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.